Ohio, 2002

Damaging Winds in Ohio, June 27, 2002

June 27, 2002 · NWS PBZ · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 9:15 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 9:15 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 AM EDT THU JUN 27 2002

PER MORNING DATA...KEPT MENTION OF THUNDERSTORMS LIKELY THIS
AFTERNOON INTO EARLY TONIGHT. FORECAST SOUNDINGS SHOW WEAK TO
MODERATE INSTABILITY DEVELOPING THROUGH A DEEP LAYER...MINUS A
CAP...THIS AFTERNOON AND EVENING COUPLED.  ALSO THERE WILL BE SOME
ORGANIZED LIFT ASSOCIATED WITH LOWLEVEL CONVERGENCE PRECEDING THE
PASSAGE OF THE DEW POINT FRONT EARLY TONIGHT.

CONCUR WITH SPC THINKING THAT MARGINALLY DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS. HOWEVER LOCALLY HEAVY RAIN MAY BE MORE OF A
THREAT PER ABNORMALLY DEEP MOISTURE...AND AN OVERALL VERTICALLY
INTEGRATED WIND FLOW PATTERN CONDUCIVE TO STORM PROPAGATIONS OF LESS
THAN 10 KNOTS.

PER LATEST MRF...THIS ROUND OF STORMS MAY BE THE ONLY ORGANIZED
OPPORTUNITY FOR PRECIPITATION INTO NEXT WEEKEND FOR THE HEAD OF THE
OHIO REGION...AS THE MRF SHOWS A DEEP MIDCONTINENT RIDGE...TYPICAL
FOR JULY...BECOMING ESTABLISHED. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 27, 9:24 AM EST, 2 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.
Special weather statement, Jun 27, 9:45 AM EST, 2 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 27, 12:23 PM EST
Where
Harrison County, Harrisville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -80.883

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Carroll

When
June 27, 1:00 PM EST
Where
Carroll County, 1 mi N of Malvern
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -81.183

Thunderstorm winds downed a few large trees.

Thunderstorm Wind, Tuscarawas

When
June 27, 1:38 PM EST
Where
Tuscarawas County, Newcomerstown
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -81.600

Thunderstorm winds downed several large tree limbs and power lines.

Thunderstorm Wind, Harrison

When
June 27, 1:45 PM EST
Where
Harrison County, Tippecanoe
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -81.283

Thunderstorm winds downed numerous trees and partially tore the roof from a house.

Thunderstorm Wind, Guernsey

When
June 27, 2:15 PM EST
Where
Guernsey County, 2 mi NE of Senecaville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -81.433

Thunderstorm winds downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301384, 5301385, 5301386, 5301387, 5301388.